Tinnitus Caused by Herbs?
Answered by: Susan Eagles
Question from:
Posted on: November 24, 2005

I take the following: Siberian and Korean Ginseng; Kelp and Alfalfa and Chromium Picolinate.

My question is: I am getting a roaring in my ears, can any of the above cause that and if they do how?

I heard that ginseng can speed metabolism is this true?

Can peppermint increase appetite?

A sensation of noises in the ear is called tinnitus. There are many possible causes of tinnitus, including high or low blood pressure, anemia and blockage of arteries or veins in the head. If you have been taking ginseng for longer than 6 weeks or if you are taking a high dose of kelp, or if you are taking kelp when your thyroid is already overactive, then these remedies could cause health problems that may possibly be a cause of tinnitus.

The ginsengs and kelp are stimulating. Ginseng should be taken for a period no longer than 6 weeks. Kelp stimulates the thyroid and cause hyperthyroid symptoms if an excess is taken or if the thyroid already has enough iodine. Hyperthyroid symptoms include a rapid heartbeat. I would not recommend ginseng or kelp in high blood pressure. I definitely advise you to stop taking ginseng and kelp if you are experiencing a "roaring" in your ears.

For more information on kelp and alfalfa, please see our website at www.richters.com. Choose "Q&A" from the main menu, then enter "alfalfa" for the search. See the item "Alfalfa, Kelp and Weight Loss". Alfalfa is high in easily assimilated nutrients, providing a means of building the body up after illness, but it is also diuretic and laxative, making it useful as part of a weight loss program.

It is not unusual for herbs to have opposite, or balancing, effects. They can do this because they contain a vast range of chemicals that affect many parts of the body. Drugs usually contain a single chemical that may have a single effect on a part of the body. But the single, unbalanced chemical, is responsible for the drug’s side effects.

Ginseng modulates blood pressure -- raises it in some, lowers it in other. It can be a stimulant or a sedative, depending on what is needed in the person who is taking it. Please see other answers to questions about ginseng by searching our "Q&A" section for "ginseng".

Yes, peppermint can stimulate the appetite.

Back to Medicinal Herbs and Their Uses | Q & A Index

Copyright © 1997-2019 Otto Richter and Sons Limited. All rights reserved.